Increased Serum Alkaline Phosphatase Activity in Beagle Dogs: Mechanism, Diagnostic Considerations
Increased serum alkaline phosphatase (SAP) activity in dogs is a frequent biochemical abnormality, for which the cause cannot always be identified. High values are mostly related to cholestasis, hepatocellular, kidney and bone disorders, as well as to enzyme induction.
SAP elevation was produced in dogs by the oral treatment with Chloranolol, a betareceptor blocking drug. Parenteral treatment, or oral administration to rats, mice, guinea pigs, minipigs, monkeys and men failed to produce any increase in SAP. The finding does not appear to be a false positive. No changes in liver, kidney, bone, or the hepatic drug metabolising system could be detected using biochemical and/or light and electron microscopic studies. Electrophoretically and by using substrate inhibition the SAP proved to be of the hepatic type. The activity of the liver and kidney remained within the normal limits when assessed by biochemical methods and by differential enzyme histochemistry. As the high activity in the serum was associated with a low activity in the duodenum, the drug induced SAP increase was probably due to a loss of the enzyme from the intestine, followed by a subsequent conversion from the intestinal-type to the hepatic-type isoenzyme and the appearance in the serum as such.
It is suggested that when no accompanying toxicity, or enzyme induction can be detected, this mechanism should be considered as a reason for the drug induced SAP increase in dogs.